New York, 2016Damaging Winds in New York, September 8, 2016
September 8, 2016 · NWS BUF · 3 events in 3 counties and zones
Thunderstorms developed across the region during the afternoon hours ahead of an approaching cold front. In Chautauqua county, one of the thunderstorms produced damaging winds that downed tree limbs and wires.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed across the region during the afternoon hours ahead of an approaching cold front. In Chautauqua county, one of the thunderstorms produced damaging winds that downed tree limbs and wires. The wires fell on a car on Route 62 in Kennedy. There were no injuries. In Lewis county, another thunderstorm there produced damaging winds that downed trees and blew down a garage on McDonald Road. In Oswego county, thunderstorm winds downed wires in New Haven.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Sep 8, 11:10 AM EST, 1 hour 37 minutes earlier.
Area forecast discussion, Sep 8, 11:10 AM EST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1210 PM EDT THU SEP 8 2016
.SYNOPSIS...
Low pressure will pass north of Lake Ontario today while an
extensive round of showers and storms moves across the area late
this afternoon and evening. Some of these storms may end up being
strong to severe. After that, we should see somewhat cooler and
drier conditions Friday before unseasonably hot conditions return
for Saturday, along with more showers and thunderstorms, before a
much stronger cold front brings relief from the heat on Sunday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Surface map shows weak low pressure over the central Great Lakes
with a warm front extended to the east running north of Lake
Ontario. A cold front is still well to the west near Wisconsin.
Radar shows just some light showers showing up north of Lake Ontario
near the warm front. Otherwise just party to mostly cloudy across
the area with very warm and humid airmass in place.
Expect that shower and thunderstorms activity develops later this
afternoon as the combination of convergence on the nose of a 35-40kt
850mb jet moving into the forecast area and typical lake breeze
circulations serve as the trigger for development. With favorable
timing of the arrival of the low level jet and associated shear
during the period of peak heating and greater instability, some of
these storms will have the potential to become strong to severe,
with damaging winds being the primary threat. A ribbon of near
climatological maximum pwats will also shift across the area which
will likely bring heavy downpours with the storms although the low
level jet should keep storm motions fast enough to prevent any
widespread flash flooding. The entire forecast area remains in an
SPC marginal risk area for severe storms.
Apart from the threat of severe convection, the hot and humid
conditions are remaining in place across the forecast area today.
The heat will approach advisory levels once again along the Lake
Ontario plain but this time east of Rochester, where increasing
southerly flow and associated downsloping will push temps into the
lower 90s once again. With dewpoints in the upper 60s to lower 70s,
heat indices across this area will push into the upper 90s, and an
advisory may be needed if values look to exceed 100F. In addition,
increasingly strong and gusty southwesterly winds associated with
the low level jet may approach wind advisory levels across the
Niagara Frontier.
The passage of the front will take the convection to the southeast
of the region this evening and tonight. Some guidance is showing a
second round of showers/storms late tonight toward the NY/PA line
and this threat will be assessed more in future forecast updates.
Dewpoints will slowly drop as do the temperatures and winds. This
combination of conditions will lead to the development of fog in the
valleys of the Southern Tier once again tonight. Low temperatures
will be in the middle to upper 60s, with some low 70s across the
Northern Finger Lakes.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY/...
High pressure will arrive for Friday. This will lead to a dry day
with an ample amount of sunshine, especially by afternoon. This high
will slide into New England Friday night as a digging/amplifying
upper level trough enters the upper Midwest/Western Great lakes.
We should be able to get away with a dry night for the most part
FRiday night, before deeper moisture and warm front returns toward
Saturday morning.
The weekend will start off active, before quieter weather moves back
in to end the weekend. The upper level trough will slide across the
Great Lakes region on Saturday, as an embedded shortwave rounds the
base of the trough. This will bring an associated surface low up
across the region bringing increased chances for rain and and
thunderstorms.
Newest model runs have the strengthening surface low moving
northeast somewhere across the central Great Lakes Saturday and into
southern Quebec by Saturday night. This low will produce a moderate
to strong low level jet, with an increasing southwesterly flow ahead
of an associated cold front. This will result in rather breezy
conditions Saturday, with gusts of up to 45 mph possible across the
Niagara Frontier.
The cold front with this system looks to push through the area
Saturday night as a cooler northwest flow follows behind.
Sunday behind a recent cold front, an upper level trough will swing
across the Great Lakes region, pushing a cold airmass with 850 hPa
temperatures in the single digits celsius across the region. There
may be a band of lake effect rain forming off lake Ontario, carrying
eastward across the North Country Sunday morning. While 850 hPa will
certainly be cool enough, there may be a bit of wind, along with
drying of the lower atmosphere to limit rain band activity. Any
activity that does form should end through the day with daytime
mixing, with any chances fading by evening with much drier air
arriving with a surface high pressure.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As we head deeper into September, we will begin to see the battle of
cold air penetrating deeper across the Great Lakes, with fading
summer warmth.
Sunday behind a recent cold front, an upper level trough will swing
across the Great Lakes region, pushing a cold airmass with 850 hPa
temperatures in the single digits celsius across the region. There
may be a band of lake effect rain forming off lake Ontario, carrying
eastward across the North Country Sunday morning. While 850 hPa will
certainly be cool enough, there may be a bit of wind, along with
drying of the lower atmosphere to limit rain band activity. Any
activity that does form should end through the day with daytime
mixing, with any chances fading by evening with much drier air
arriving with a surface high pressure.
This surface high pressure will bring a fresh Canadian airmass across
the region Monday and into Tuesday. Cool overnight lows, will warm
nicely to around normal through the afternoon hours.
The next front will arrive late in the forecast period, with its
timing still very uncertain. The 12Z ECMWF is about a day later
than the 12Z GFS with the front timing. Will maintain continuity of
a dry day Tuesday, and allow for some chances for showers and
possibly a thunderstorm Tuesday night and into Wednesday. Warmest
day may be Wednesday next week ahead of the cold front as 850 hPa
temperatures battle back into the teens (C) which would bring
temperatures ranging through the 80s across our region.
&&
.AVIATION /16Z THURSDAY THROUGH MONDAY/...
Scattered areas of low clouds are showing up across the region this
afternoon in a very moist airmass. A few TAF sites may shift in and
out of MVFR levels until late this afternoon.
A low level jet will cross the region later in the afternoon and
evening hours driving showers and thunderstorms, some which may
become severe, ahead of an approaching cold front. Southwest winds
will increase with the approach and passage of this low level jet
with surface gusts to 35 kts possible.
Winds decouple and diminish later this evening behind the cold
front. Expect upslope cloudiness across the interior of the Southern
Tier, where there will be IFR ceilings. A mix of VFR/MVFR ceilings
are expected elsewhere.
Outlook...
Friday...VFR. Saturday...VFR/MVFR. A chance of showers or
thunderstorms.
Sunday and Monday...VFR.
&&
.MARINE...
Southwesterly winds have freshened today as low pressure passes
north of Lake Ontario and an associated cold front approaches the
region. With these freshening winds and resultant increase in wave
action, small craft advisories have been implemented for the
majority of nearshore zones from this afternoon through tonight. In
addition to the increasingly strong winds and building waves,
another round of showers and thunderstorms is expected to cross the
region later this afternoon, and some of these storms may be strong
to severe.
Winds and waves will taper off by Friday morning as another area of
high pressure moves across the Lower Great Lakes, with tranquil
conditions prevailing into Saturday morning. However, we will likely
see southwesterly winds strengthen once again through the day on
Saturday as another, much stronger, cold front approaches the region
and crosses the lakes Saturday night. Small craft advisories will
most likely be necessary again for the weekend with much
cooler and continued breezy conditions Sunday.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement until 8 PM EDT this evening for NYZ010-
019-085.
MARINE...Small Craft Advisory until 11 PM EDT this evening for LEZ020-
040-041.
Small Craft Advisory from 4 PM this afternoon to 2 AM
EDT Friday for LOZ043.
Small Craft Advisory until 11 PM EDT this evening for
LOZ042.
Small Craft Advisory from 7 PM this evening to 6 AM EDT
Friday for LOZ044-045.
Small Craft Advisory until 11 PM EDT this evening for
SLZ022.
&&
SYNOPSIS...SMITH
NEAR TERM...SMITH/WCH
SHORT TERM...TMA
LONG TERM...THOMAS
AVIATION...SMITH/WCH
MARINE...SMITH/WCHHazardous weather outlook, Sep 8, 4:47 AM EST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
547 AM EDT THU SEP 8 2016
NYZ001>003-006>008-011>013-020-021-091000-
NIAGARA-ORLEANS-MONROE-OSWEGO-JEFFERSON-LEWIS-GENESEE-WYOMING-
LIVINGSTON-CATTARAUGUS-ALLEGANY-
547 AM EDT THU SEP 8 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK
AND WESTERN NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS THE AREA
TODAY IN ADVANCE OF AN APPROACHING COLD FRONT. SOME OF THESE
STORMS WILL HAVE THE POTENTIAL TO BECOME STRONG TO SEVERE...WITH
DAMAGING WINDS BEING THE MAIN THREAT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
NYZ010-019-085-091000-
NORTHERN ERIE-CHAUTAUQUA-SOUTHERN ERIE-
547 AM EDT THU SEP 8 2016
...BEACH HAZARDS STATEMENT IN EFFECT FROM 11 AM EDT THIS MORNING
THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
BEACH HAZARDS STATEMENT.
SHOWERS AND THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS THE AREA
TODAY IN ADVANCE OF AN APPROACHING COLD FRONT. SOME OF THESE
STORMS WILL HAVE THE POTENTIAL TO BECOME STRONG TO SEVERE...WITH
DAMAGING WINDS BEING THE MAIN THREAT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
NYZ004-005-014-091000-
WAYNE-NORTHERN CAYUGA-ONTARIO-
547 AM EDT THU SEP 8 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK
AND WESTERN NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
AN EXCEPTIONALLY HOT AND HUMID AIRMASS WILL REMAIN IN PLACE TODAY.
TEMPERATURES ACROSS AREAS NORTH OF THE FINGER LAKES TO THE EAST
OF ROCHESTER ARE EXPECTED TO CLIMB INTO THE LOWER 90S...WITH
DEWPOINTS IN THE LOWER 70S. THE HEAT AND HUMIDITY WILL CAUSE HEAT
INDICES TO CLIMB INTO THE UPPER 90S...AND POSSIBLY ABOVE 100
DEGREES IN SOME SPOTS...CREATING AN ELEVATED RISK FOR HEAT RELATED
ILLNESSES.
SHOWERS AND THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS THE AREA
TODAY IN ADVANCE OF AN APPROACHING COLD FRONT. SOME OF THESE
STORMS WILL HAVE THE POTENTIAL TO BECOME STRONG TO SEVERE...WITH
DAMAGING WINDS BEING THE MAIN THREAT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-091000-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
547 AM EDT THU SEP 8 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS THE AREA
TODAY IN ADVANCE OF AN APPROACHING COLD FRONT. SOME OF THESE
STORMS WILL HAVE THE POTENTIAL TO BECOME STRONG TO SEVERE...WITH
DAMAGING WINDS BEING THE MAIN THREAT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
Thunderstorm Wind, Oswego
- When
- September 8, 12:47 PM EST
- Where
- Oswego County, New Haven
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 43.480, -76.320
Law enforcement reported wires downed by thunderstorm winds.
Thunderstorm Wind, Lewis
- When
- September 8, 2:09 PM EST
- Where
- Lewis County, 0.5 mi W of Port Leyden
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 43.580, -75.340
Trained spotters reported multiple trees downed by thunderstorm winds.
Thunderstorm Wind, Chautauqua
- When
- September 8, 3:58 PM EST
- Where
- Chautauqua County, 0.69 mi N of Kennedy
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 42.160, -79.100
Law enforcement reported wires on Route 62 downed by thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Indiana, September 8, 20161 death · $30,000 · 2 events
- Flash Flooding and Flooding in Kansas, September 8 to 10, 2016$752,000 · 1 in hail · 40 events
- Flash Flooding and Damaging Wind in Indiana, September 8 to 9, 2016$503,000 · 50 kt wind · 6 events
- Flash Flooding and Hail in Missouri, September 8 to 10, 2016$20,000 · 52 kt wind · 8 events
- Damaging Winds in Pennsylvania, September 8, 2016$16,000 · 50 kt wind · 5 events
- Damaging Winds in Pennsylvania, September 8, 2016$18,000 · 50 kt wind · 2 events
- Damaging Winds in New York, September 8, 201650 kt wind · 4 events
- Hail and Damaging Winds in Kansas, September 8, 20161 in hail · 4 events
- Flash Flooding and Damaging Wind in Ohio, September 8 to 9, 2016$1,000 · 50 kt wind · 4 events
- Flash Flooding in Arkansas, September 8, 20163 events
- Waterspout in Gulf of Mexico, September 8, 20161 event
- Heavy Rain in Puerto Rico, September 8, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661554, 661555, 661556.